Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 14, 2008, 4:57 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2008, 4:57 PM MDT (22:57 UTC)
- Expired
- Jul 14, 2008, 8:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 40 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 6:45 PM MDT | FLASH FLOOD | 7 N Springdale, UT | PARK RANGERS OBSERVED FLASH FLOOD IN HEADWATER AREAS OF NARROWS REGION OF NORTH FORK OF VIRGIN RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 108 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 142259
FFWSLC
UTC025-053-150200-
/O.NEW.KSLC.FF.W.0005.080714T2257Z-080715T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT MON JUL 14 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL KANE COUNTY IN UTAH...
EAST CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL 800 PM MDT
* AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM NUMEROUS THUNDERSTORMS THROUGHOUT ZION NATIONAL
PARK. AREAS EXPECTED TO FLASH FLOOD INCLUDE NORTH CREEK...THE EAST
FORK OF THE VIRGIN RIVER...AND THE NORTH FORK OF THE VIRGIN RIVER.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LAT...LON 3727 11317 3736 11319 3735 11284 3724 11282
3715 11302 3720 11321
$$
MCINERNEY2 follow-up statements
000
WGUS75 KSLC 150022
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
617 PM MDT MON JUL 14 2008
UTC025-053-150200-
/O.CON.KSLC.FF.W.0005.000000T0000Z-080715T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
617 PM MDT MON JUL 14 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR WEST
CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
AT 612 PM MDT...REPORTS OF SIGNIFICANT RIVER RISES ON THE HEADWATER
AREAS OF THE NORTH FORK VIRGIN RIVER WERE REPORTED BY PARK
OFFICIALS. ADDITIONALLY...HEAVY RAINFALL CONTINUES OVER THE EAST
FORK OF THE VIRGIN RIVER AS IT ENTERS THE ZION PARK BOUNDARY FROM
THE EAST.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
FLOODING IS OCCURRING OR IS IMMINENT IN THESE AREAS. IT IS IMPORTANT
TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH
CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID
STREAMS OR CREEKS IN THESE AREAS.
LAT...LON 3727 11317 3736 11319 3735 11284 3724 11282
3715 11302 3720 11321
$$
MCINERNEY000
WGUS75 KSLC 150154
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
752 PM MDT MON JUL 14 2008
UTC025-053-150202-
/O.EXP.KSLC.FF.W.0005.000000T0000Z-080715T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
752 PM MDT MON JUL 14 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM MDT FOR WEST CENTRAL
KANE AND EAST CENTRAL WASHINGTON COUNTIES...
FLOOD WATERS THAT COURSED THROUGH THE NORTH FORK OF THE VIRGIN RIVER
HAVE SUBSIDED. HOWEVER...BE CAREFUL AS WATERWAYS IN THIS AREA WILL
CONTINUE TO DEWATER THROUGH THE NIGHTTIME HOURS. USE CAUTION WHEN
MOVING THROUGH THESE AREAS FOR THE REMAINDER OF THE EVENING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3727 11317 3736 11319 3735 11284 3724 11282
3715 11302 3720 11321
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:30 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 14, 3:30 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 330 PM MDT MON JUL 14 2008 .SYNOPSIS...WITH HIGH PRESSURE ALOFT...SUBTROPICAL MOISTURE AND WEAK DISTURBANCES WILL MOVE NORTHWARD...AFFECTING SOUTHERN UTAH TONIGHT AND MUCH OF THE REGION DURING THE TUESDAY THROUGH THURSDAY PERIOD. && .DISCUSSION...BAND OF MID AND HIGH CLOUDINESS REMAINS ACROSS CENTRAL UTAH THIS AFTERNOON. MUCH DEEPER MOISTURE REMAINS IN PLACE OVER SOUTHERN UTAH...WHERE CONVECTION HAS BEEN INCREASING IN AREAL COVERAGE AND INTENSITY PAST COUPLE OF HOURS. AS PROGGED...MOISTURE AND INSTABILITY AXIS REMAINS IN PLACE FROM NORTHERN LAKE POWELL REGION TO GRAND STAIRCASE TO THE PINE MOUNTAINS...WITH CONVECTIVE ACTIVITY FOCUSED IN THIS AREA. WITH VERY WEAK FLOW THROUGH THE MID LEVELS...THUNDERSTORMS WILL SHOW LITTLE MOVEMENT THROUGH THE EVENING HOURS. HEAVY RAIN REMAINS THE PRIMARY CONCERN FROM THESE THUNDERSTORMS. PATTERN CHANGES ON TUESDAY AS A SYSTEM OVER CALIFORNIA WILL LIFT NORTHEAST WHILE A WAVE IN THE WESTERLIES SLIDES ACROSS THE NORTHERN PORTION OF THE REGION. GFS AND NAM HAVE CONTINUED TO INDICATE SOME STRENGTHENING OF A DEVELOPING SOUTHWEST FLOW...DRAWING MOISTURE NORTHWARD AND EASTWARD. WITH INCREASING MOISTURE AND INSTABILITY...ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY EXPECTED ACROSS ALL BUT NORTHEAST CORNER OF FORECAST AREA BY TUESDAY EVENING. WITH INCREASING SHEAR...COULD SEE A COUPLE OF SEVERE THUNDERSTORMS ACROSS NORTHWEST DESERTS. HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY CONCERN ACROSS SOUTHERN UTAH AS DEEP MOISTURE REMAINS IN PLACE. SIMILAR STORY INDICATED FOR WEDNESDAY...THOUGH DRY AIR ADVECTING INTO NORTHWEST CORNER MAY LIMIT CONVECTION THERE. MODELS SOLUTIONS DIVERGE HEADING INTO THE WEEKEND AS ECMWF INDICATES RIDGE BUILDING BACK ACROSS AREA...WHILE GFS FAVORS A NEARLY ZONAL FLOW ACROSS THE REGION...WITH A SERIES OF WEAK DISTURBANCES MOVING THROUGH. OPERATIONAL RUN OF GFS SEEMS TO BE AN OUTLIER FROM MOST OF THE GFS ENSEMBLE FAMILY MEMBERS...SO ECMWF SOLUTION FAVORED. ECMWF DOES INDICATE A PACIFIC WAVE MOVING INTO THE REGION VERY LATE IN THE FORECAST PERIOD. && .AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SLC TERMINAL THROUGH THE EVENING UNDER MOSTLY CLEAR SKIES. NORTHWEST WINDS ARE EXPECTED TO SHIFT TO THE SOUTHEAST BETWEEN 03Z AND 04Z. && .FIRE WEATHER...THE ABUNDANT MOISTURE OVER THE SRN TWO THIRDS OF UTAH HAS SPAWNED SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE SRN TIER OF THE STATE THIS AFTERNOON. THESE SHOWERS AND STORMS HAVE BEEN CONFINED TO THE HIGHER TERRAIN AND ARE NOT MOVING MUCH. THIS WAS RESULTING IN WETTING RAINS WITH THE MORE DEVELOPED CONVECTION. CNTRL UTAH HAS SEEN PLENTY OF CLOUD COVER AND HIGHER RH VALUES...BUT HAS NOT SEEN SHOWERS AND STORMS KICK OFF AS OF YET THIS AFTERNOON. MAY SEE ISOLATED STORMS FORM BY EARLY THIS EVENING...BUT DOUBT THEY WILL PERSIST MUCH INTO THE EVENING. NRN UTAH HAS SEEN A DRY AND STABLE NW FLOW ALOFT WHICH HAS SHUT DOWN CONVECTION ALTOGETHER THIS AFTERNOON. A RETURNING SOUTHERLY FLOW ALOFT WILL DEVELOP ACROSS NV AND WRN UT TUESDAY. THIS FLOW WILL BRING MOISTURE INTO THE NORTH AND KEEP THE REMAINDER OF THE STATE MOIST INTO WEDNESDAY. DRIER AIR WILL WORK INTO NW UTAH THURSDAY...THEN SPREAD SOUTH AND EAST ACROSS THE STATE BY EARLY IN THE WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && AVIATION...TRAPHAGAN FIRE WEATHER...CONGER PUBLIC...BARJENBRUCH FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 14, 4:15 AM MDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 415 AM MDT MON JUL 14 2008 UTZ001>016-019>021-517-518-WYZ021-151130- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 415 AM MDT MON JUL 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST AIRMASS WILL REMAIN OVER SOUTHERN UTAH...ALLOWING FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. LESS MOISTURE ACROSS CENTRAL UTAH WILL RESULT IN ISOLATED SHOWERS AND THUNDERSTORMS. THE AIRMASS OVER NORTHERN UTAH WILL REMAIN DRY WITH PARTLY TO MOSTLY SUNNY SKIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SUBTROPICAL MOISTURE WILL SPREAD INTO NORTHERN UTAH ON TUESDAY. THIS IS EXPECTED TO RESULT IN MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME THUNDERSTORMS COULD HAVE STRONG WINDS IN THE NORTH AND LOCALLY HEAVY RAIN IN CENTRAL AND SOUTHERN UTAH. LOCALLY HEAVY RAIN IS ALSO POSSIBLE IN THE NORTH ON WEDNESDAY. SOME DRYING OF THE AIRMASS IS EXPECTED LATE IN THE WEEK BUT MOISTURE COULD RETURN NORTHWARD BY SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TARDY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.